Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 56, NWS Tallahassee, FL

April 8, 1998Jackson County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 8, 1998, 8:39 PM CDT for Jackson County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 1998, 8:39 PM CDT (01:39 UTC)
Expired
Apr 8, 1998, 9:10 PM CDT
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Jackson County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1577 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
2.4
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 090139 RRA
SVRTLH
FLC063-090210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
939 PM EDT WED APR 8 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 910 PM CDT (1010 PM EDT)
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN FLORIDA

   ...JACKSON COUNTY

AT 836 PM CDT...DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE
THUNDERSTORM IN THE EXTREME SOUTHWEST PORTION OF JACKSON COUNTY
MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
GRAND RIDGE               BY 845 PM CDT
SNEADS                    BY 855 PM CDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD OF UNKNOWN DEPTH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 7:42 PM CDT, 57 minutes earlier.

Area forecast discussion, Apr 8, 7:42 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
842 PM EDT WED APR 8 1998

EVEN THOUGH KTLH AND KEVX RADARS ARE NOT DETECTING ANY SIGNIFICANT
SHOWERS...AND MOST OF THE SVR WX IS TO THE N OF CWA...I THINK CRNT
ZONES STILL LOOK FINE (SINCE WE ARE STILL IN THE WARM SECTOR...AND
THE FNT IS WELL TO OUR W). THE ONLY CHANGES I MIGHT MAKE WOULD BE
TO CHANGE THE WORDING TO INDICATE THAT THE BULK OF SHWRS/TSTMS WILL
OCCUR LATE TONITE. SO...WILL CONTINUE TO MONITOR TEMPS AND RADARS
AND WILL UPDATE BIG BEND ZONES LATER IF NECESSARY.

MOLLERE

In the hours before

Local storm report, Apr 8, 5:06 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
506 PM EST WED APR 08 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 AM    COTTONWOOD                AL   1.75 INCH HAIL
04/08/98   HOUSTON

0930 AM    ASHFORD                   AL   1.75 INCH HAIL
04/08/98   HOUSTON

0930 AM    TAYLOR                    AL   WIND DAMAGE
04/08/98   HOUSTON                        LARGE LIMBS DOWN.

0930 AM                              AL
04/08/98   HOUSTON                        ROAD AND BRIDGE CREW
                                          REPORTED FUNNEL CLOUD.
0940 AM    COLUMBIA                  AL   1 INCH HAIL
04/08/98   HOUSTON

1005 AM    BLAKELY                   GA   2.75 INCH HAIL
04/08/98   EARLY                          8 TO 10 HOUSES WITH HAIL
                                          DAMAGE.

1038 AM                              AL
04/08/98   COFFEE                         FUNNEL CLOUD NORTHERN
                                          COFFEE COUNTY.

1040 AM    ELBA                      AL
04/08/98   COFFEE                         FUNNEL CLOUD REPORT.

1055 AM    BLAKELY                   GA   1.75 INCH HAIL
04/08/98   EARLY

1055 AM    2 N BAINBRIDGE            GA   WIND DAMAGE
04/08/98   DECATUR                        LARGE TREES DOWN.

1110 AM    OZARK                     AL   .75 INCH HAIL
04/08/98   DALE
1158 AM    ELBA                      AL   .75 INCH HAIL
04/08/98   COFFEE

0215 PM    TIFTON                    GA   .75 INCH HAIL
04/08/98   TIFT

0225 PM    8 W TIFTON                GA   WIND DAMAGE
04/08/98   TIFT                           HIGH WINDS SPLIT DOUBLE
                                          WIDE MOBILE HOME.
Local storm report, Apr 8, 5:06 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
506 PM EST WED APR 08 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 AM    COTTONWOOD                AL   1.75 INCH HAIL
04/08/98   HOUSTON

0930 AM    ASHFORD                   AL   1.75 INCH HAIL
04/08/98   HOUSTON

0930 AM    TAYLOR                    AL   WIND DAMAGE
04/08/98   HOUSTON                        LARGE LIMBS DOWN.

0930 AM                              AL
04/08/98   HOUSTON                        ROAD AND BRIDGE CREW
                                          REPORTED FUNNEL CLOUD.
0940 AM    COLUMBIA                  AL   1 INCH HAIL
04/08/98   HOUSTON

1005 AM    BLAKELY                   GA   2.75 INCH HAIL
04/08/98   EARLY                          8 TO 10 HOUSES WITH HAIL
                                          DAMAGE.

1038 AM                              AL
04/08/98   COFFEE                         FUNNEL CLOUD NORTHERN
                                          COFFEE COUNTY.

1040 AM    ELBA                      AL
04/08/98   COFFEE                         FUNNEL CLOUD REPORT.

1055 AM    BLAKELY                   GA   1.75 INCH HAIL
04/08/98   EARLY

1055 AM    2 N BAINBRIDGE            GA   WIND DAMAGE
04/08/98   DECATUR                        LARGE TREES DOWN.

1110 AM    OZARK                     AL   .75 INCH HAIL
04/08/98   DALE
1158 AM    ELBA                      AL   .75 INCH HAIL
04/08/98   COFFEE

0215 PM    TIFTON                    GA   .75 INCH HAIL
04/08/98   TIFT

0225 PM    8 W TIFTON                GA   WIND DAMAGE
04/08/98   TIFT                           HIGH WINDS SPLIT DOUBLE
                                          WIDE MOBILE HOME.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 2:42 AM CDTSevere Thunderstorm WarningTAEWakulla33 min
Apr 9, 3:28 AM CDTSevere Thunderstorm WarningTAEMadison32 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.